Case 571 -- A 21-year old male with history of intravenous drug abuse

Contributed by Timothy S Gorrill MD, Ph.D. and Matthew D Krasowski MD, PhD


CLINICAL HISTORY

A 21-year old male with a history of intravenous heroin abuse presented to Presbyterian Hospital status post cardiac arrest. The patient was found unconscious by his father with snoring respirations. His father turned to call 911. When he returned from that phone call, he found that his son had stopped breathing. He was found with Seroquel (quetiapine) packets in his room. When paramedics arrived the patient was in asystole.

The patient was resuscitated with CPR and 3 doses of epinephrine. It took about 20 minutes to regain a pulse. He was intubated and taken to an outside hospital (OSH). Vitals were stable at the OSH while intubated.

Urine drug screen performed at the OSH was positive for opiates and benzodiazepines, negative for other drugs and salicylates, tylenol and EtOH. Other labs showed Na 143, K 4.3, Cl 113, CO2 16, BUN/Cr of 19/2.9, total bilirubin 0.5, AST 152 (reference < 40.0), ALT 154 (reference < 40.0), alkaline phosphatase 50, LDH 343, tCPK 323, CK-MB 26 (R.I. = 8.0, with reference R.I. < 3.0), troponin 0.33 (reference normal <0.1), WBC 19.5, H/H 11.9/36.7, and platelet count 260. Arterial blood gas showed pH 7.20, CO2 44, and bicarbonate 16.

He was given 4 liters intravenous fluids at the OSH and vecuronium prior to transport to UPMC Presbyterian. EKG showed atrial fibrillation with possible QT prolongation, no ST-T wave changes. The patient was transferred to UPMC medical intensive care unit for further management and hypothermia protocol.

Upon arrival to UPMC his temperature was 33.3C, heart rate 105, blood pressure 106/52, SaO2 100%, and respiratory rate 18 (AC on PEEP 5, FiO2 100%, TV 650, RR 16). On physical exam he was nonresponsive to verbal stimuli, responded to painful stimuli, and had some spontaneous movements in all extremities. Eyes showed PERRL, no corneal reflex, pupils fixed in head with turning. He was tachycardic with a regular rhythm, no murmurs/rubs/or gallops. He was intubated, clear to auscultation bilaterally. Abdomen was soft, nontender, nondistended, and sounds were normal active. There were multiple tattoos and no bruises.

Past medical history included deep venous thrombosis in April, 2007. Surgical history was unobtainable. As noted above, the patient had a known history of heroin abuse, but it was unknown if he was a current user.

A urine toxicology screen was ordered and was positive for opiates. Gas chromatography-mass spectroscopy (GC-MS) was performed on the patient's urine as a confirmatory method, and was positive for codeine, morphine, nicotine, propofol, and caffeine. In addition, a drug with the mass spectrogram shown below in Figure 1 was also identified.

The patient's condition continued to decline over his four day hospital stay. By the fourth day in the hospital he had suffered seizures for which he was on multiple anti-epileptics, CT scan showed bilateral globus pallidus infarcts, and electroencephalogram was markedly abnormal due to suppressed activity indicating profound central nervous system dysfunction. His renal function continued to worsen, which was not further investigated due to the patient's code status. A post-mortem examination was performed.

FINAL DIAGNOSIS


Case IndexCME Case StudiesFeedbackHome